Colorado, 2003

Wildfire in Colorado, July 5 to 9, 2003

July 5 to 9, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire became known as the Beaver Fire and occurred in the Uncompahgre National Forest. The fire consumed 165 acres of timber.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire became known as the Beaver Fire and occurred in the Uncompahgre National Forest. The fire consumed 165 acres of timber.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 1:50 AM MST, 12 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 1:50 AM MST, 12 hours 10 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 AM MDT SAT JUL 5 2003

SHORT-TERM DISCUSSION (TODAY THROUGH SUNDAY)...
STILL LOOKS LIKE DRY AND UNSEASONABLY WARM WX TO CONTINUE.  EXPECT
SURFACE WINDS TO BE MORE NOTICEABLE ACROSS OUR NORTHERN ZONES TODAY
AS PRESSURE GRADIENT WILL LIKELY TIGHTEN A LITTLE IN RESPONSE TO
UPPER TROUGH BRUSHING THE NORTHERN SECTION OF THE WESTERN STATES.
EXPECT WESTERLY WIND GUSTS IN NORTHERN ZONES TO MOSTLY BE 15-20
MPH...AND LOCALLY IN THE 20-30 MPH RANGE...THIS AFTERNOON AND EARLY
EVENING.  ALTHOUGH THESE WINDS WILL BE OF SOME CONCERN TO FIRE
WEATHER INTERESTS...STILL EXPECTING CONDITIONS TO REMAIN BELOW RED
FLAG CRITERIA TODAY.

QUITE WARM THIS NIGHT AT MANY LOCATIONS IN OUR CWA...AND
THIS IS UNDER ESSENTIALLY CLEAR SKIES. GJT STILL SITTING AT 83F
AT 2:30 AM.  BASED ON THIS FACT...AND THE POTENTIAL FOR H7 TEMPS
BEING A DEGREE WARMER TODAY THAN YESTERDAY...WOULD EXPECT MAX TEMPS
TO BE ABOUT 2 DEGREES WARMER TODAY THAN YESTERDAY AT MANY
LOCATIONS...AND THE HOTTEST DAY OF THE YEAR SO FAR.  WATER VAPOR
IMAGERY INDICATES A LITTLE HIGH LEVEL MOISTURE SHOULD STREAM OVER OUR
CWA DURING THIS PERIOD. AS MENTIONED IN PREVIOUS DISCUSSION...THE
ANTICIPATED HIGH LEVEL MOISTURE SHOULD BE SUFFICIENT TO HELP KEEP MIN
TEMPS SATURDAY NIGHT UP A FEW DEGREES FROM TONIGHT.  H7 TEMPS WILL BE
AT LEAST AS WARM ON SUNDAY AS TODAY.  ALL OF THIS ADDS UP TO SUNDAY
BEING AT LEAST AS WARM AS TODAY...AND PERHAPS THE NEW HOTTEST DAY
OF THE YEAR SO FAR. JRP

MID-TERM DISCUSSION (MONDAY-WEDNESDAY)...MODELS INDICATE THE RIDGE
WILL FLATTEN...STRETCHING ALONG THE SOUTHERN MOST STATES FROM OCEAN
TO OCEAN BY EARLY NEXT WEEK. LOW PRESSURE SYSTEMS STAY WELL NORTH OF
THE U.S./CANADIAN BORDER KEEPING OUR FORECAST AREA RIDGE DOMINATED.
PERSISTENCE TEMPS CONTINUE AS OUR FORECAST AREA REMAINS UNDER A HOT
AND DRY AIR MASS.  ON SUNDAY SOME HIGH LEVEL MOISTURE...ASSOCIATED
WITH A WEAK DISTURBANCE WILL PUSH INTO THE AREA. MOISTURE STAYS
CENTERED AT AROUND 400 MB WHICH IS TOO HIGH TO CHANGE THE FORECAST.
ALSO SURFACE WINDS MAY PICK UP A LITTLE ON SUN AND MON AFTERNOONS AS
THE WESTERLIES SHIFT SOUTHWARD TOWARDS OUR NORTHERN BORDER. BY
TUESDAY AFTERNOON...THE RIDGE AMPLIFIES OVER THE 4-CORNERS AREA
AGAIN HOLDING STRONG THROUGH WEDNESDAY. HEFFERNAN

EXTENDED DISCUSSION (THURSDAY-SATURDAY)...STRONG UPPER LEVEL
RIDGE CENTERED NEAR THE 4-CORNERS WL SHIFT EAST INTO THE PLAINS
DURING THIS PERIOD. SWLY FLOW ALOFT DEVELOPS...WITH SOME MID LEVEL
MOISTURE EXPECTED TO WORK NORTH INTO THE REGION.  LOW POPS STILL
IN STORE FOR THE HIGHER ELEVATIONS THROUGH THIS PERIOD...WITH DRY
AND HOT CONDITIONS CONTINUING FOR THE LOWER ELEVATIONS. JDC

.GJT...NONE.
Hazardous weather outlook, Jul 5, 4:30 AM MST, 9 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-061130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Miguel

When
July 5, 2:00 PM MST to July 9, 12:00 PM MST
Where
San Miguel County, 9 mi SW of Placerville
Reported by
GOVT OFFICIAL
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379551.